My TSW journey - Month One

I was inspired to blog about my tsw journey, after reading http://iloveaaa.blogspot.sg/ . And also to revive this blog.

My background:

I had ezcema behind my knees for a few years since I was a young child. I have got steroid jabs and creams before, numerous times.


After secondary school and until adulthood, I had not a single eczema flare. (except for 1 unexplained flare up in 2010, which may be linked to my relationship [now that I recall]).

The few specialists all commented that my flare is triggered by stress.

The first recent flare was in Nov/Dec 2014 when I was going through a difficult time at home. Due to stress, my skin condition worsen. I saw Dr Leong from Rophi Clinic  in Feb 2015.

I was hospitalised for 4 days, had an antibiotic IV, steriod creams (what else?!) and anti fungal powdered on my swollen feet. I was well for a month plus and I had it worse. Then I saw Dr Kelvin Goh at Takashimaya and the famous Dr John Chiam at Ghim Moh. I spent more than $1K at John Chiam!

When I questioned Dr John and told him that, "you are not treating me, you are only suppressing the ezcema." He went into a defence mode and he even scolded me. "Don't believe everything you read from the internet. If it's so easy, then we don't need to study 6 years to get a doctorate".

All these doctors are recommended by my friends, so I really trusted the doctors and obediently accepted the jabs and creams. Though I time and again say I don't want steroids. But what else can they give other than
immunosuppressants (Deximmune) and steroids right?

Headache, they give paracetamol.
Stomach flu, they give antacids.
Ezcema, they give steroid creams.

It's their protocol. They really have nothing else to offer, sad to say.

So I told  myself. Enough is enough. I have to take control of this and take charge of my healing.


Recently (thanks to Health Champions Ezcema Facebook Group), I was introduced to http://itsan.org/, International Topical Steroid Addiction Network. It is a non-profit organization helping those with eczema. Based on the research of two doctors, Dr Marvin J. Rapaport and Dr. Mototsugu Fukaya, it shows that over use of topical steroids can make eczema worse. Long term (in fact just weeks) of TS use will lead to 'Topical Steroid Addiction', 'Steroid Induced Eczema', 'Topical Steroid Dependence or Rebound' or 'Red Skin Syndrome'.To be honest, I used the tapered approach. I dragged the steroid pills for 2 weeks slowly and then when I am emotionally and mentally ready, I went 100% without it. During that 2 weeks, my rashes slowly came back.



My typical meals is as follows:

Breakfast - apple/pear with oats
Lunch  - Brown rice with vegetables (xiao bai cai, broccoli, carrot, cabbage)
Snack - Apple + Bittergourd juice
Dinner - porridge with vegetables and minimal fish/mince pork

Throughout the day, I drink water with apple cider vinegar or Rooibos tea.

I also soaked my feet (and hands) into a pail of Epsom salt with Lavendar or Baking Soda with Lavendar everyday.

The peak of the itch is usually about 10 pm to 6 am. There are many many times I can barely sleep at all due to the burning skin and itch and oozing. If i can have 3 hours sleep for a stretch is considered blissful.

Currently, I am on tcm medicine and seeing a naturopath doctor taylor bean.

Dr Bean gave me some chick weed cream, probiotics, fish oil, digestive homeopathic drops on the first visit. It costs me $500+ to see her.

Symptoms of Red Skin Syndrome ( I have them all)


Red burning skin. This typically appears within a week after stopping topical steroids. It may cover a large area from the start or it may start as a small area, eventually spreading. My skin literally BURNS.24/7

Unbelievable extremely intense itching. Most experience the itch throughout the entire process, not just during flares. The itch feels like it originates under the skin and is difficult to sooth. There were several times, I was scratching until I see blood and I continued scratching uncontrollably.


Shedding or flaking skin. Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off. I am literally a snake, shedding skin wherever I am.


Edema. Swollen skin; swollen body parts containing fluid. Hands often swell during TSW.

Oozing skin. Ooze may seep out of skin or form in small blisters (vesiculation). You may find a hard crust over your skin – this is ooze that has dried.
Raw, painful skin. It may feel like a bad sunburn and may be sensitive to even the lightest touch. My body is in constant pain. This raw and painful skin runs throughout the body. And I am soo soo scared to shower everytime.

Difficulty regulating body temperature. You may experience freezing hands, feet, or body and often get the chills.Insomnia or difficulty maintaining a normal sleep schedule.


One reason to explain the tiredness is insomnia. It is just so difficult to sleep due to the itch.

This is the monster me now. Almost a month into my tsw (total steroid withdrawal) journey. This is how my skin CRAVES for steroids.

I do not dare to step out of my house at all as i don't look very human.






Usually, when breastfeeding moms faced issues with latching/mastitis/thrush, there is a support group which is very active.

However, I feel mostly lonely in my tsw journey as the support group is not really as active and friendly. Or half the time, people in MLM will come and sell you things. Itsan forum is

a private forum and all content shown on the site is controlled by the owners of the site. Thus the sharing is limited and restricted.


Anyway, I want to say that after this happened to me, I am not going to trust any medical doctor or dermatologist anymore. T
he only way to recover from topical steroid addiction is to stop using the steroids. It IS the steroids that causes the condition, therefore, it IS the steroids that must be stopped.


I will share my (hellish) journey on my tsw on a monthly basis and if you are a fellow warrior and would like to connect, feel free to drop an email or message me on Facebook. I am Rachel Sihuei.

Take care.




Comments

  1. how is ur condition now ?
    aaifamily@msn.com

    I just want to say fight on yes u can

    ReplyDelete
  2. Thank you. I am well and doing good.

    ReplyDelete
  3. And here I was complaining about me getting Tenia Pedis and it has worsen due to Fungicort which has steroids prescribed by my ENT (long story due to my sinus linked to allergy or so I thought).
    How are you now? Hope you can fight the battle and emerge a winner to the steroid war. Steroids are only temporary solutions to the current issues which will to longterm future complications.
    Don't you agree?
    Persist in what you believe.
    BTW, have you tried starting on probiotics called Lactogg? Check it out.

    ReplyDelete
  4. my cousin is seeing a chinese sinseh in people park centre
    he is a famous sinseh last time in Teo Hong Road,
    older generation will know him.

    medication, cream and strict diet. ( no seafood , beef mutton)
    and she is getting better.

    email me if you are interested

    ReplyDelete

Post a Comment